First congratulations on running with AFib. I went back into AFib just over a year ago and haven't gotten back to jogging (target when in sinus was 3 miles in 30 minutes, but have seen that drop to closer to 40 minutes). Well enough about me, to your question: A beta blocker should lower your blood pressure and lower your heart rate. This will not prevent you HR from going up to running speed. I have run, several years ago, when using a beta blocker (Toprol XL) to help keep me in sinus.
I have not tried to run when in AFib, so I look with interest on your experience independent of the Beta Blocker issue. For reference I currently take 50 mg Toppol XL twice a day, pretty heavy does, and it does make my BP a little lower than I'd like, some dizziness if I make a sudden change in activity level, no problem if I build up my activity slowly.
My doctor prescribed a beta blocker for me two years ago. Just before I was diagnosed with AFib, I had stopped running because of a knee problem. After laying off running for several months, I have been slowly getting back into it and find that the medication does not seem to impact my running, although it does lower my heart rate and my endurance is not what it was before the knee injury or AFib. I suspect that is because of conditioning more than anything. I tend to worry more about the knee--making sure it is not reinjured than the medication. I do use a heart monitor just to make sure that my heart rate is where I expect it to be. As noted in my question yesterday, exercise has been a positive factor in dealing with my AFib and in restoring my regular heart beat during an episode. I keep my fingers crossed that it will continue to be so.
All the best in figuring out what works for you. I hope that continuing to run and exercise prove to be a help to you.
Thanks Kent: That is very encouraging. I am so nervous about starting the beta blocker because of hearing so many pros and cons. However, it is comforting to know that so many others also have Afibs. My dentist told me he knows someone who is in constant Afib and has to take Coumadin. So he has to watch he doesn't get injured while running in case he starts bleeding.
Thanks Jerry! I am so relieved to find this forum. It is great to have such support. Trying to ask doctors questions can be frustrating, as they are always busy and sometimes act like your situation is really not that interesting to them.
I don't know any people my age who have Afibs and my younger friends don't have any heart issues at all of course. Little did I appreciate my healthy youth!
I am going to start the beta blocker tomorrow and see what happens. After all, if I don't tolerate it well, I can always start another drug. It is not the end of the world, after all.
I am on metoprolol for psvt ......my doctor thinks this is the best one for runners instead of propra nolol or atenolol from what I hear it is all individual
the only alternative would be abalation. any comments
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.